A 74-year-old female with a 5-year medical history of breast infiltrating lobular carcinoma was admitted to our Rehabilitation Unit ward for left hemiparesis secondary to neurosurgical removal of frontal and right parietal metastatic lesions. After the intervention, prophylactic treatment with the antiepileptic diphenylhydantoin 100 mg/tid was started. On 38th day of drug administration an erythema without itch appeared in jugular and parasternal region and absent in the clothing covered areas, suggesting a contact dermatitis. Next day, the erythema extended to the neck with poorly delineated red plaques. During the following 4 days the patient presented oral stomatitis with fetid breath, atypical targetoid and erythematous confluenced macules. The clinical picture rapidly worsened with vesiculate, bullate lesions and frank skin erosions. The patient was sent to a Dermatology Burn Unit where a therapy with corticosteroids, antibiotics, fluids, albumin and immunoglobulins was administrated. Complete clinical resolution was observed after 1 month without long-term sequelae. Toxic epidermal necrolysis (TEN) is a rare (incidence about 0.01%) adverse drug reaction related to idiosyncratic mechanism, burdened by a mortality rate ranging from 3.2 to 90%. In our patient, TEN covered 63% of body surface, a condition associated with a death risk of 58.3% according to the specific severity illness scale SCORTEN. The disease onset may be insidious, and it could appear as a skin rash without itch; the cutaneous manifestations appear quite lately, then the disease quickly progresses. Early recognition of the disease, especially in oncologic patients, is critical for effective management of this condition in terms of mortality reduction.
ASJC Scopus subject areas